Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 1, NWS Missoula, MT

March 8, 20256 counties in Montana

NWS Missoula, MT issued this wind advisory at Mar 8, 2025, 12:07 PM MST for 6 counties in Montana. It took effect at Mar 9, 2025, 9:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2025, 12:07 PM MST (19:07 UTC)
In effect from
Mar 9, 2025, 9:00 PM MDT
Expired
Mar 10, 2025, 7:57 AM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2025-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2025-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS75 KMSO 081907
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1207 PM MST Sat Mar 8 2025

MTZ001-003-101500-
/O.NEW.KMSO.WI.Y.0001.250310T0300Z-250310T1500Z/
Kootenai/Cabinet Region-Flathead/Mission Valleys-
1207 PM MST Sat Mar 8 2025

...WIND ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 9 AM MDT MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected in the valleys. Gusts over 60 mph in the higher terrain. 
  The strongest winds are anticipated early Monday morning with a 
  cold front passage.

* WHERE...Flathead/Mission Valleys and Kootenai/Cabinet Region.

* WHEN...From 9 PM Sunday to 9 AM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Watch for choppy conditions on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ002-101500-
/O.NEW.KMSO.WI.Y.0001.250310T0300Z-250310T1500Z/
West Glacier Region-
1207 PM MST Sat Mar 8 2025

...WIND ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 9 AM MDT MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected in the valleys. Gusts over 60 mph on the higher terrain. 
  The strongest winds are anticipated early Monday morning with a 
  cold front passage. 2 to 4 inches of snow is expected for Marias 
  Pass with showers briefly heavy.

* WHERE...West Glacier Region.

* WHEN...From 9 PM Sunday to 9 AM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Watch for choppy conditions on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ004-101500-
/O.NEW.KMSO.WI.Y.0001.250310T0300Z-250310T1500Z/
Lower Clark Fork Region-
1207 PM MST Sat Mar 8 2025

...WIND ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 9 AM MDT MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected in the valleys. Gusts over 60 mph on the higher terrain. 
  The strongest winds are anticipated early Monday morning with a 
  cold front passage. 2 to 4 inches of snow is expected at Lookout 
  Pass with showers briefly heavy.

* WHERE...Lower Clark Fork Region.

* WHEN...From 9 PM Sunday to 9 AM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
646 
WWUS75 KMSO 101357
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
757 AM MDT Mon Mar 10 2025

MTZ001>004-101500-
/O.CAN.KMSO.WI.Y.0001.000000T0000Z-250310T1500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Lower Clark Fork Region-
757 AM MDT Mon Mar 10 2025

...WIND ADVISORY IS CANCELLED...

Breezy winds continue but the strong wind threat has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:32 AM MST, 9 hours 35 minutes earlier.

Area forecast discussion, Mar 8, 2:32 AM MST, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 AM MST Sat Mar 8 2025

.DISCUSSION...

KEY MESSAGES:

- Mild temperatures this weekend under high pressure.

- Active Pacific storm cycle next week, with periods of mountain
  snow and valley wintry mix.

Satellite imagery this morning across the region highlights a
large ridge of high pressure building across the Pacific Northwest
and Northern Rockies, with high clouds streaming from the northwest.
Mild temperatures are expected this weekend, with highs running
5-10F above normal. South-southwest winds will develop Sunday
afternoon and evening, with gusts of 15-25 mph in valleys and
30-45 mph across the higher terrain, especially in northwest
Montana, as the gradient tightens with an approaching Pacific cold
front in eastern Washington. Snow showers will develop Sunday
night into Monday morning, with minor accumulations (2-5")
focusing in the mountains along the ID/MT border and in northwest
Montana above 4,000 feet as the front passes. Seasonal
temperatures are anticipated Monday, with lingering snow showers
in the mountains.

Ensemble guidance continues to highlight an active Pacific storm
cycle Wednesday into Friday next week. Models suggest a broad
trough of low pressure will move across the western US, with
widespread precipitation arriving within southwesterly flow late
Wednesday into Thursday. Initially, snow levels will remain above
valley floors (4,000-5,000), before falling Thursday evening into
Friday morning. Accumulating snow will once again focus across the
higher terrain, with most likely forecast snow amounts of 4-8
inches. The risk for valley snow is highest along the divide,
including the Glacier Park region, Seeley-Swan Valley, and
Butte/Blackfoot region, where valleys have a >40% chance for 1
inch or more. Confidence for widespread valley snow (>1 inch)
decreases across the US-93 corridor, where the Flathead, Mission,
Missoula, Bitterroot, and Salmon valleys have probabilities near
20%.

&&

.AVIATION...A ridge of high pressure has strengthened across the
western US and Northern Rockies airspace early this morning. GOES
Satellite imagery shows high clouds streaming in from the
northwest and this will continue to be the theme throughout the
remainder of the day. Light south-southwest winds (<10kt) will
develop by early afternoon, with stronger gusts across the
terrain leading to areas of turbulence.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.